Table of Contents
International Scholarly Research Notices
Volume 2017 (2017), Article ID 6182492, 16 pages
https://doi.org/10.1155/2017/6182492
Research Article

Modeling the Impact of Bed-Net Use and Treatment on Malaria Transmission Dynamics

1Department of General Studies, School of Health Technology, Jahun, Nigeria
2Department of Mathematical Sciences, Bayero University Kano, Kano, Nigeria

Correspondence should be addressed to Saminu Iliyasu Bala

Received 19 March 2017; Revised 23 May 2017; Accepted 8 June 2017; Published 1 August 2017

Academic Editor: Marcos Amaku

Copyright © 2017 Bello Gimba and Saminu Iliyasu Bala. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. H. U. Muhammad, F. J. Giwa, A. T. Olayinka et al., “Malaria prevention practices and delivery outcome: a cross sectional study of pregnant women attending a tertiary hospital in northeastern Nigeria,” Malaria Journal, vol. 15, no. 1, article 326, 2016. View at Publisher · View at Google Scholar · View at Scopus
  2. F. Forouzannia and A. Gumel, “Dynamics of an age-structured two-strain model for malaria transmission,” Applied Mathematics and Computation, vol. 250, pp. 860–886, 2015. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  3. R. J. Smith? and S. D. Hove-Musekwa, “Determining effective spraying periods to control malaria via indoor residual spraying in Sub-Saharan Africa,” Journal of Applied Mathematics and Decision Sciences, vol. 2008, Article ID 745463, 19 pages, 2008. View at Publisher · View at Google Scholar · View at Scopus
  4. S. Dawaki, H. M. Al-Mekhlafi, I. Ithoi et al., “Is Nigeria winning the battle against malaria? Prevalence, risk factors and KAP assessment among Hausa communities in Kano State,” Malaria Journal, vol. 15, no. 1, article 351, 2016. View at Publisher · View at Google Scholar · View at Scopus
  5. J. C. Kamgang, V. C. Kamla, and S. Y. Tchoumi, “Modeling the Dynamics of Malaria Transmission with Bed Net Protection Perspective,” Applied Mathematics, vol. 5, no. 19, pp. 3156–3205, 2014. View at Publisher · View at Google Scholar
  6. H. Phuc, M. H. Andreasen, R. S. Burton et al., “Late-acting dominant lethal genetic systems and mosquito control,” BMC Biology, vol. 5, no. 1, 2007. View at Publisher · View at Google Scholar · View at Scopus
  7. L. T. Keegan and J. Dushoff, “Population-level effects of clinical immunity to malaria,” BMC Infectious Diseases, vol. 13, no. 1, article no. 428, 2013. View at Publisher · View at Google Scholar · View at Scopus
  8. J. Tumwiine, S. D. Hove-Musekwa, and F. Nyabadza, “A Mathematical Model for the Transmission and Spread of Drug Sensitive and Resistant Malaria Strains within a Human Population,” ISRN Biomathematics, vol. 2014, pp. 1–12, 2014. View at Publisher · View at Google Scholar
  9. World Health Organization, Global technical strategy for malaria 2016–2030, 2015, http://www.who.int/malaria/areas/global_technical_strategy/en/.
  10. J. A. Filipe, E. M. Riley, C. J. Drakeley, C. J. Sutherland, and A. C. Ghani, “Determination of the processes driving the acquisition of immunity to malaria using a mathematical transmission model,” PLoS Computational Biology, vol. 3, no. 12, pp. 2569–2579, 2007. View at Publisher · View at Google Scholar · View at MathSciNet
  11. M. Pinkevych, J. Petravic, K. Chelimo, J. W. Kazura, A. M. Moormann, and M. . Davenport, “The dynamics of naturally acquired immunity to Plasmodium falciparum infection,” PLoS Computational Biology, vol. 8, no. 10, Article ID e1002729, 9 pages, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  12. C. Caminade, S. Kovats, J. Rocklov et al., “Impact of climate change on global malaria distribution,” Proceedings of the National Academy of Sciences of the United States of America, vol. 111, no. 9, pp. 3286–3291, 2014. View at Publisher · View at Google Scholar
  13. S. Altizer, A. Dobson, P. Hosseini, P. Hudson, M. Pascual, and P. Rohani, “Seasonality and the dynamics of infectious diseases,” Ecology Letters, vol. 9, no. 4, pp. 467–484, 2006. View at Publisher · View at Google Scholar · View at Scopus
  14. L. M. Beck-Johnson, W. A. Nelson, K. P. Paaijmans, A. F. Read, M. B. Thomas, and O. N. Bjørnstad, “The effect of temperature on Anopheles mosquito population dynamics and the potential for malaria transmission,” PLoS ONE, vol. 8, no. 11, Article ID e79276, 2013. View at Publisher · View at Google Scholar · View at Scopus
  15. T. M. Lunde, M. N. Bayoh, and B. Lindtjørn, “How malaria models relate temperature to malaria transmission,” Parasites and Vectors, vol. 6, article 20, 2013. View at Publisher · View at Google Scholar · View at Scopus
  16. V. Ermert, A. H. Fink, A. P. Morse et al., “Development of dynamical weather-disease models to project and forecast malaria in Africa,” Malaria Journal, vol. 11, Supplement 1, p. P133, 2012. View at Publisher · View at Google Scholar
  17. F. B. Agusto, S. Y. Del Valle, K. W. Blayneh et al., “The impact of bed-net use on malaria prevalance,” Journal of Theoretical Biology, vol. 320, pp. 58–65, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. N. Chitnis, J. M. Cushing, and J. M. Hyman, “Bifurcation analysis of a mathematical model for malaria transmission,” SIAM Journal on Applied Mathematics, vol. 67, no. 1, pp. 24–45, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  19. C. Chiyaka, W. Garira, and S. Dube, “Transmission model of endemic human malaria in a partially immune population,” Mathematical and Computer Modelling, vol. 46, no. 5-6, pp. 806–822, 2007. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  20. L. Esteva, A. B. Gumel, and C. V. De LeóN, “Qualitative study of transmission dynamics of drug-resistant malaria,” Mathematical and Computer Modelling, vol. 50, no. 3-4, pp. 611–630, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  21. H.-F. Huo and G.-M. Qiu, “Stability of a mathematical model of malaria transmission with relapse,” Abstract and Applied Analysis, vol. 2014, Article ID 289349, 9 pages, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  22. G. A. Ngwa and W. S. Shu, “A mathematical model for endemic malaria with variable human and mosquito populations,” Mathematical and Computer Modelling, vol. 32, no. 7-8, pp. 747–763, 2000. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  23. A. P. P. Wyse, L. Bevilacqua, and M. Rafikov, “Simulating malaria model for different treatment intensities in a variable environment,” Ecological Modelling, vol. 206, no. 3-4, pp. 322–330, 2007. View at Publisher · View at Google Scholar · View at Scopus
  24. C. N. Ngonghala, S. Y. Del Valle, R. Zhao, and J. Mohammed-Awel, “Quantifying the impact of decay in bed-net efficacy on malaria transmission,” Journal of Theoretical Biology, vol. 363, pp. 247–261, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  25. E. A. Mordecai, K. P. Paaijmans, L. R. Johnson et al., “Optimal temperature for malaria transmission is dramatically lower than previously predicted,” Ecology Letters, vol. 16, no. 1, pp. 22–30, 2013. View at Publisher · View at Google Scholar · View at Scopus
  26. N. Chitnis, J. M. Hyman, and J. M. Cushing, “Determining important parameters in the spread of malaria through the sensitivity analysis of a mathematical model,” Bulletin of Mathematical Biology, vol. 70, no. 5, pp. 1272–1296, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  27. D. I. Wallace, B. S. Southworth, X. Shi, J. W. Chipman, and A. K. Githeko, “A comparison of five malaria transmission models: Benchmark tests and implications for disease control,” Malaria Journal, vol. 13, no. 1, article no. 268, 2014. View at Publisher · View at Google Scholar · View at Scopus
  28. S. M. Garba, A. B. Gumel, and M. R. Abu Bakar, “Backward bifurcations in dengue transmission dynamics,” Mathematical Biosciences, vol. 215, no. 1, pp. 11–25, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  29. F. Brauer, “Backward bifurcations in simple vaccination models,” Journal of Mathematical Analysis and Applications, vol. 298, no. 2, pp. 418–431, 2004. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  30. A. Hoare, D. G. Regan, and D. P. Wilson, “Sampling and sensitivity analyses tools (SaSAT) for computational modelling,” Theoretical Biology and Medical Modelling, vol. 5, article 4, 2008. View at Publisher · View at Google Scholar · View at Scopus
  31. M. L. Gatton and Q. Cheng, “Modeling the development of acquired clinical immunity to Plasmodium falciparum malaria,” Infection and Immunity, vol. 72, no. 11, pp. 6538–6545, 2004. View at Publisher · View at Google Scholar · View at Scopus